Alert archive / Michigan / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Grand Rapids, MI

February 21, 1997Mason County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Feb 21, 1997, 10:15 AM EST for Mason County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 1997, 10:15 AM EST (15:15 UTC)
Expired
Feb 21, 1997, 10:00 PM EST
In force
12 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 211517
FFWGRR
MIC035-085-105-133-220300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1015 AM EST FRI FEB 21 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  1000 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN CENTRAL LOWER MICHIGAN

   ...CLARE COUNTY

IN WEST CENTRAL LOWER MICHIGAN

   ...MASON COUNTY...LAKE COUNTY...OSCEOLA COUNTY

A STORM SYSTEM LIFTING NORTHEAST FROM THE MID MISSISSIPPI VALLEY
WILL CONTINUE TO BRING RAIN INTO LOWER MICHIGAN THROUGH THE
AFTERNOON. SINCE THURSDAY EVENING... RAINFALL AMOUNTS OF 1 TO 2
INCHES HAVE FALLEN ACROSS MOST OF THE AREA. THESE HEAVY RAINS HAVE
CAUSED MANY SMALL CREEKS AND PONDS TO OVERFLOW THEIR BANKS...
FLOODING SOME LOCAL ROADS. 

RAIN IS EXPECTED TO CONTINUE THROUGH THE DAY... WITH ANOTHER INCH TO
AN INCH AND A HALF POSSIBLE BY THIS EVENING. THIS ADDITIONAL RAIN
WILL LIKELY CAUSE ADDITIONAL FLOODING ALONG SMALL STREAMS AND
CREEKS... PARTICULARLY IN LOW LYING AREAS. THE RAIN WILL CHANGE TO
SNOW FROM NORTHWEST TO SOUTHEAST THIS EVENING... AND SEVERAL INCHES
OF SNOW WILL LIKELY ACCUMULATE BY SATURDAY MORNING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.

STAY TUNED TO YOUR FAVORITE WEATHER NEWS SOURCE FOR LATER STATEMENTS
CONCERNING THIS FLOOD EVENT.

TRH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 2:26 AM EST, 7 hours 49 minutes earlier.

Area forecast discussion, Feb 21, 2:26 AM EST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
224 AM EST FRI FEB 21 1997

...UPDATE TO LOWER TEMPS FRM NW OF LAN TO BEH...

COLD FRONT CONTINUES TO PUSH SLWLY SE... SO WILL LWR OVERNIdGHT
TMPS SINCE FRONT NOT EXPECTED TO PUSH BACK NWD OVRNIGHT.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:25 AM ESTFlash Flood WarningGRRAllegan, Barry, Kalamazoo, Kent, Ottawa, Van Buren14 hr
Feb 21, 8:25 AM ESTFlash Flood WarningGRRIsabella, Mecosta, Montcalm, Newaygo14 hr
Feb 21, 8:25 AM ESTFlash Flood WarningGRRMuskegon, Oceana14 hr
Feb 21, 8:25 AM ESTFlash Flood WarningGRRClinton, Eaton, Gratiot, Ingham, Ionia14 hr
Feb 21, 8:25 AM ESTFlash Flood WarningGRRBerrien, Cass14 hr
Feb 21, 10:15 AM ESTFlash Flood WarningGRRClare, Lake, Osceola12 hr

Nearby

Flash Flood Warnings in Michigan, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.